Alert archive / Pennsylvania / Special Weather Statements in 2011
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Mar 21, 2011, 5:48 PM EDT for Somerset County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2011, 5:48 PM EDT (21:48 UTC)
- Expired
- Mar 21, 2011, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
County Somerset County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 570 m²/s²
- 0-3 km storm-relative helicity
- 579 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
409
WWUS81 KCTP 212148
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT MON MAR 21 2011
PAZ024-033-034-212245-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
548 PM EDT MON MAR 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...
NORTHWESTERN BEDFORD AND SOUTHWESTERN CAMBRIA COUNTIES...
AT 539 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHWEST OF
LIGONIER...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELIM AROUND 620 PM...TIRE HILL AROUND 630
PM...SCALP LEVEL AROUND 640 PM AND DUNLO AROUND 650 PM.
THIS WILL IMPACT ROUTE 219.
LAT...LON 4005 7864 4021 7912 4026 7909 4031 7904
4029 7858
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:58 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 21, 3:58 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 PM EDT MON MAR 21 2011 .SYNOPSIS... AN UNSETTLED AND POTENTIALLY WINTRY WEEK LIES AHEAD FOR THE REGION. A FRONTAL SYSTEM MOVING ACROSS THE AREA WILL BRING ISOLATED SHOWERS AND MAYBE A THUNDERSTORM THIS AFTERNOON BEFORE HIGH PRESSURE BRINGS A BRIEF RESPITE TONIGHT AND THE FIRST PART OF TUESDAY. A DEVELOPING HIGH LATITUDE RIDGE OVER NORTHERN CANADA AND A CUT- OFF LOW SOUTHERN CANADA AND THE EASTERN UNITED STATES SHOULD PROVIDE A PERIOD OF UNSETTLED WEATHER...COOLER THAN NORMAL...AND THE POTENTIAL FOR WINTRY PRECIPITATION EVENTS FROM WEDNESDAY INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... COLD FRONT WILL PUSH SOUTH OF THE MASON/DIXON LINE EARLY THIS EVENING...ENDING LOW CHANCE FOR A SHOWER/TSTORM ACROSS SOUTHERN TIER. LOWER CLOUDS WHICH HAVE BROKEN UP IN MANY PLACES WILL REFORM OVERNIGHT AS SUBSIDENCE INVERSION TRAPS RESIDUAL MOISTURE IN LOW LEVELS. AFTER TEMPS WARMED UP NICELY TODAY...CURRENTLY AT 19Z IT IS 67F AT KAOO...TEMPS FALL BACK INTO THE 30S/LOWER 40S OVERNIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... CONDITIONS WILL CONTINUE TO DRY OUT EARLY TUESDAY BEFORE WE SEE THE NEXT WAVE START TO EXERT ITS INFLUENCE ON THE REGION. PRECIP SHOULD DEVELOP FROM WEST TO EAST DURING THE DAY TUESDAY AS THE FIRST SLUG OF WARM ADVECTION STARTS TO POINT ITS NOSE AT THE AREA. WITH PRECIP DEVELOPING DURING THE DAY AND THERMAL PROFILES INITIALLY ONLY BEING MARGINALLY COLD...I DIDN'T PLAY UP THE CHANCE FOR SNOW/MIXED PRECIP TOMORROW VERY MUCH. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... TUESDAY NIGHT THE CLOUDS ROLL IN AND THE PRECIPITATION SHOULD SPREAD OVER THE REGION FROM WEST TO EAST. CURRENT THINKING IMPLIES THAT THE 850HPA LOW SHOULD TRACK NEAR OR CLOSE TO THE NY BORDER. THIS SHOULD LIMIT ACCUMULATING SNOW FALL TO EXTREME NORTHERN AREAS. TUESDAY NIGHT AND WEDNESDAY. STILL NEED TO DEAL WITH AND CONSIDER A WINERY MIX IN CENTRAL AND WESTERN AREAS. MOST SOUTHERN AREAS SHOULD BE MAINLY RAIN. UPDATE FORECAST WITH NEW 15Z SREF. THE COLD AIR IS LESS ENTRENCHED IN THE SREF AND THE 850HPA LOW TRACKS FARTHER NORTH THEN IN THE GEFS. THIS WOULD DOWN PLAY SNOW AND PUSH MIXED PRECIPITATION FARTHER NORTH. STILL KEPT ANY SNOW/SLEET IN ADVISORY RANGE OVER ANY 12 HOUR PERIOD. FOCUSED MAINLY ACROSS NORTH AND NORTHEAST. GRIDS SHOW GENERAL 0.50 TO 0.90 INCHES OF QPF. THERE SHOULD BE A WARM SURGE OVER MOST WESTERN AND CENTRAL AREAS SO THAT TEMPERATURES WILL TOP 40 IN MANY LOCATIONS FOR A FEW HOURS WEDNESDAY BEFORE THE COLD AIR SWEEPS IN CHANGING PRECIPITATION TO SNOW ON TAIL END. TOO LATE TO MATTER. FRIDAY LOW LEVELS SHOULD BE ANTICYCLONIC...DRIER DAY BUT STILL BELOW NORMAL 850 HPA TEMPS AND THUS COLD. THE HIGH STAYS TO OUR NORTH AS IT IS ASSOCIATED WITH THE HIGH LATITUDE BLOCK AND IS NOT A TRANSIENT FEATURE. THE GUIDANCE IMPLIES A PACIFIC WAVE MOVES UNDER THE 500 HPA RIDGE AND INTO THE EASTERN UNITED STATES AND APPROACHES OUR REGION EITHER SATURDAY OR SUNDAY. WENT WITH THE HIGH PROBABILITY FORECAST AND PUT FOCUS OF RELATIVELY HIGHER QPF MAINLY IN THE SUNDAY TIME FRAME. ALL POPS ARE ABOVE MOS GUIDANCE SATURDAY AND SUNDAY TO REFLECT THIS. WITH THE BLOCK...BELOW NORMAL 850 HPA TEMPS...AND A CYCLONE TRACKING TO OUR SOUTH THE GRIDS/FORECAST SHOW SNOW SATURDAY INTO SUNDAY. CURRENTLY ONLY A CHANCE. BUT AS THE GEFS FORECASTS WE NEED TO CONSIDER THE POTENTIAL FOR A WINTER PRECIPITATION EVENT. DID NOT USE THE GEFS POPS WHICH WOULD FOCUS ON THE POTENTIAL FOR 2-6 INCHES OF SNOW FALL ACROSS SOUTHERN PA. THIS WILL LIKELY CHANGE. THUS WE MUST BE MINDFUL OF A POTENTIAL STORM WHICH COULD PRODUCE SNOW THIS WEEKEND...PERHAPS EVEN INTO SOUTHERN PA. BUT ALSO CONSIDER WE HAVE TIME TO CHANGE THE FORECAST AND THE FORECAST WILL CHANGE IN THE MODELS AND THE ENSEMBLE FORECAST SYSTEMS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... COLD FRONT WILL PUSH SOUTH OF THE MASON/DIXON LINE EARLY THIS EVENING...ENDING LOW CHANCE FOR A SHOWER/TSTORM ACROSS SOUTHERN TIER. LOWER CLOUDS WHICH HAVE BROKEN UP IN MOST PLACES...THOUGH NOT IN THE NORTH AND EAST WHERE MVFR CIGS PERSIST. JUST ABOUT EVERYWHERE SHOULD REACH VFR FOR SEVERAL HOURS LATER THIS AFTERNOON AND THROUGH THE FIRST PART OF THE EVENING BEFORE SUBSIDENCE INVERSION TRAPS RESIDUAL MOISTURE IN LOW LEVELS OVERNIGHT BRINGING A RETURN OF MVFR TO THE NW HALF. ON TUES...LOWER CLOUDS START THE DAY...BUT QUICKLY BREAK UP AS A MID DECK STREAMS IN AHEAD OF APPROACHING SYSTEM. PRECIP CHANCES BEGIN BY TUES AFT...BUT MAIN CORE OF PRECIP HOLDS OFF TILL TUE NIGHT. SHOULD REMAIN RAIN ACROSS THE SOUTH...BUT WINTRY PRECIP IS LIKELY ESPECIALLY NORTH OF I-80 WHICH COULD LEAD TO ICING PROBLEMS. THE PRECIPITATION CONTINUES THROUGH WED WITH VERY RESTRICTED FLYING CONDITIONS. OUTLOOK... TUE...VFR MOST OF THE DAY. RAIN/LOW CIGS POSS LATE WEST. WED...LOW CIGS WITH RAIN SOUTH AND RAIN/SNOW NORTH. THU...LOW CIGS POSS EARLY....IMPROVING CONDITIONS. FRI...NO SIG WX EXPECTED. SAT...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/RXR NEAR TERM...RXR SHORT TERM...LA CORTE LONG TERM...GRUMM AVIATION...RXR
Hazardous weather outlook, Mar 21, 3:05 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 305 PM EDT MON MAR 21 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 305 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A LATE WINTER STORM WILL MOVE ACROSS THE REGION LATE TUESDAY NIGHT AND WEDNESDAY. SNOW IS LIKELY NEAR THE NEW YORK BORDER AND A WINTRY MIX TO RAIN IN CENTRAL AREAS. LIGHT SNOW IS LIKELY BEHIND THIS STORM WEDNESDAY NIGHT INTO EARLY THURSDAY. A POTENTIAL WINTER STORM COULD BRING A LATE SEASON SNOWFALL TO THE REGION SATURDAY INTO SUNDAY. AT THIS TIME THE BEST CHANCE OF SNOW APPEARS TO BE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 5:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT MON MAR 21 2011
PAZ024-033-034-212245-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
548 PM EDT MON MAR 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...
NORTHWESTERN BEDFORD AND SOUTHWESTERN CAMBRIA COUNTIES...
AT 539 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHWEST OF
LIGONIER...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELIM AROUND 620 PM...TIRE HILL AROUND 630
PM...SCALP LEVEL AROUND 640 PM AND DUNLO AROUND 650 PM.
THIS WILL IMPACT ROUTE 219.
LAT...LON 4005 7864 4021 7912 4026 7909 4031 7904
4029 7858
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 4:27 AM EDT | Special Weather Statement | CTP | Bedford, Blair, Cambria, Clearfield, Somerset | 63 min |
| Mar 21, 6:11 PM EDT | Special Weather Statement | CTP | Somerset | 64 min |
| Mar 21, 7:05 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 55 min |
| Mar 21, 7:57 PM EDT | Special Weather Statement | CTP | Somerset | 33 min |
Nearby
Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.